Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 23, 1999, 6:22 PM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1999, 6:22 PM EDT (22:22 UTC)
- Expired
- Jun 23, 1999, 7:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
Counties Essex County, MA, Middlesex County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:30 PM EDT | Thunderstorm Wind 50 | Methuen, MA | |
| Jun 23, 6:30 PM EDT | Hail 1.25 | Methuen, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBOX 232221 SVRBOS MAC009-017-232300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 622 PM EDT WED JUN 23 1999 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST ESSEX COUNTY IN MASSACHUSETTS INCLUDING LAWRENCE NORTHEASTERN MIDDLESEX COUNTY IN MASSACHUSETTS INCLUDING LOWELL * UNTIL 700 PM EDT. * AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR TEWKSBURY...OR ABOUT 4 MILES SOUTHWEST OF LAWRENCE...DRIFTING SLOWLY EAST. * OTHER LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WOBURN... WILMINGTON...TEWKSBURY...READING...NORTH READING...NORTH ANDOVER..V. MIDDLETON...METHUEN...DRACUT...BURLINGTON...BILLERICA AND ANDOVER. THIS THUNDERSTORM IS CAPABLE OF PRODUCING BOTH DAMAGING WIND AND HAIL LARGE ENOUGH TO CAUSE SERIOUS INJURY AND SMASHED WINDOWS. DRV/WD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 23, 2:30 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 230 PM EDT WED JUN 23 1999 DISC: CONVCTN HAVING A HARD TIME MAINTAINING ITSELF ACRS SRN NEW ENG THIS AFTN. SO FAR ONLY A COUPLE OF ISOLD CELLS DVLPD AND THEY CERTAINLY DIDN'T LAST LONG. MSAS ANLYS SHOWS THE SITU NICELY. AXIS OF MAX INSTAB LIES FM CNTRL ME SWD INTO SE NH AND EVEN TO SE MA...BUT MODIFIED CHH SOUNDG INDCTS WEAK CAP WHICH HAS INHIBITED DVLPMNT ACRS MUCH OF OUR FA. BEST THETA-E ADV AND MOISTR CONV IS WELL TO N...SO DON'T XPCT CONVCTN IN SRN NEW ENG TO LAST VERY LONG IF MORE DVLPS. AM PLANNING TO ONLY CARRY LO CHC POPS INTO THE EVE IN TWO AREAS - IN SRN NH/N CNTRL MA WHERE BNDRY ASSOCTD WITH SEABRZ FNT MAY INITIATE WDLY SCT ACTVTY... AND ALSO IN WRN MA WHERE OROGRAPHIC LIFT MAY LEAD TO SOME ISOLD ACTVTY. WL DECIDE FOR SURE BASED UPON LTST RADAR. AFT RMNG CU DSIPTS AFT SUNSET ONLY XPCT CI OVRNGT PER MDL XSXNS. LOOKS LIKE ANOTHER HALFWAY DECENT RAD COOLING NGT FOR INLND ZNS WHICH MANAGED TO COOL OFF NICELY LAST NGT...IN SOME CASES AS MUCH AS 30 DEG FM YDA'S MAXES! MORE OF THE SAME THU AND THU NGT WITH DIURNAL CU/WDLY SCT CONVCTCN IN NW FLO. HAVE A LTL MORE CONFIDENCE WITH RESPECT TO DVLPG CONVCTCN ON THU...BUT CERTAINLY NOTHING WDSPRD ENUF TO MAKE A DENT IN OUR RAFL DEFICIT! MDLS ARE CONSISTENT IN BRINGING A S/W OVR RDG AND INTO SRN NEW ENG THU AFTN. GRTST INSTAB REMAINS ACRS WRN AND NRN ZNS...SO WL CONT TO MNTN CHC POPS THERE. AREAS FARTHER S AND E ARE REMOVED FM BEST DYNAMICS AND CSTL AREAS WL ALSO HAVE STABILIZING INFLUENCE OF OCEAN...SO PREFER TO KEEP POPS OUT ENTIRELY IN REST OF ZNS. AFT 48HRS...UPR RDG BEGINS TO SHIFT E AS SYS MOVG INTO GRTLKS TRIES TO SPREAD SOME MUCH NEEDED RAFL INTO NEW ENG. PREFER NGM AT 48HRS WHICH SHOWS A SPLIT TO PCPN FIELD - ONE GOING INTO NRN NEW ENG AND THE OTHER HEADG S - AS SYS RUNS UP INTO RDG. AVN BEYOND 48HRS CONTS THIS TREND...SO IT DOESN'T LOOK LIKE MUCH MORE THAN CLDNS GETTING INTO FA FRI. BASED UPON THIS HAVE DECIDED TO LEAVE POPS OUT OF ALL ZNS FRI. S/W WHICH MOVS THRU FA THU IS PROGGED TO BE OFF THE COAST FRI MRNG... LEAVING SUBSIDENT NVA IN ITS WAKE. WHILE LO LVL MOISTR WL BE PRESENT...LO LVL FLO BECOMES MORE SWLY IN RESPONSE TO SFC RDG PASSING OFF TO E...WHICH TENDS TO DRY US OUT HERE. MDL XSXNS DO INDCT HI LVL MOISTR...PRBLY ASSOCTD WITH CONVCTV DEBRIS FM W...WHICH MAY HELP TO EXPLAIN WHY FWC/FAN MAX TMPS ARE A FEW DEG LWR THAN THU. WL GO WITH PTSUNNY ALL ZNS FOR NOW...THINKING POPS ARE SLGT CHC AT BEST IN N. FWC/FAN TMPS HAVE BEEN RUNNING A FEW DEG TOO LO THE PAST FEW RUNS SO GNRLY RAISED THEM A FEW DEGS...EVEN FRI WITH MORE CLD CVR. ...JWD... COASTALS...NO HILITES BUT FINALLY SOME EVIDENCE THAT THE L/V FLOW WL BE REPLACED BY GENERAL SSW FLOW NXT 24-48HRS AS HI PRES MOVES E OF THE FCST AREA. AVN SHOWING SFC WNDS APPROACHING 20KTS COME LATE FRI. DON'T THINK THEY WL BE THAT STRONG (ESP OVR THE STABLE WATERS) BUT CERTAINLY HIGHER THAN OFv RECENT FEW DAYS. ...NASH... WRKZFP/WRKCWF SENT. FULL PACKAGE OUT BY 330 PM. .BOX...NONE.
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.